Iowa, 2013

Flash Flood and Damaging Wind in Iowa, May 29, 2013

May 29, 2013 · NWS FSD · 2 events in 2 counties and zones

Thunderstorms produced a damaging wind gust in Ida County, and flash flooding in Plymouth County in northwest Iowa on the evening of May 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced a damaging wind gust in Ida County, and flash flooding in Plymouth County in northwest Iowa on the evening of May 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 4:59 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, May 29, 4:59 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 PM CDT WED MAY 29 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 404 PM CDT WED MAY 29 2013

COMPLEX SCENARIO TONIGHT BUT THE OVERALL MESSAGE LOOKS TO BE A LOW
END THREAT FOR SEVERE THUNDERSTORMS WITH A BETTER THREAT FOR
LOCALIZED HEAVY RAINFALL. CONVECTION CONTINUES TO SKIRT ALONG THE
WESTERN AND EASTERN EDGES OF THE CWA AS CONVECTION IN NEBRASKA
CONTINUES TO WEAKEN AS IT MOVES NORTH. SHEAR VALUES ARE MINIMALLY
SUPPORTIVE OF SEVERE CONVECTION WHILE CAPE VALUES ARE AROUND 1000 TO
1500 J/KG BUT OF THE VERY SKINNY VARIETY. THUS STARTING TO TREND
THINKING TOWARDS THE CONSISTENT HRRR WHICH FOR 5 RUNS IN A ROW HAS
PRODUCED A LARGE MCS WHICH CONGEALS FROM THE CONVECTION THAT IS
CURRENTLY DEVELOPING OVER THE WESTERN HIGH PLAINS. WILL RUN A BLEND
OF HPC/LOW RESOLUTION MODELS ALONG WITH THE HRRR AND RAP OUTPUT.
THE MAIN TAKE FROM THIS IS THAT THERE STILL APPEARS TO BE THE THREAT
FOR STORMS TO PRODUCE LOCALIZED RAINFALL AMOUNTS OF 3 TO 4 INCHES
WITH SLOW STORM MOVEMENT. WITH MOST LOCATIONS FLASH FLOOD GUIDANCE
RIGHT AROUND AN INCH AND A HALF OR A LITTLE MORE FLASH FLOODING WILL
BE A THREAT. THERE IS LIKELY TO BE A LULL IN CONVECTIVE ACTIVITY
LATE TONIGHT INTO TOMORROW MORNING THEN THE POTENTIAL FOR MORE
THUNDERSTORMS TOMORROW AFTERNOON...ESPECIALLY IN NORTHWEST IOWA AND
MAINLY SOUTHEAST PARTS OF SOUTHWEST MINNESOTA. CAPE VALUES JUST A
BIT MORE STOUT TOMORROW AND WIND SHEAR JUST A TOUCH BETTER SO AGAIN
NOT A WIDESPREAD THREAT BUT A THREAT NONETHELESS. LOWS TONIGHT
MAINLY 60 TO 65 WITH HIGHS ON THURSDAY IN THE MID 70S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 404 PM CDT WED MAY 29 2013

LINGERING CONVECTION FROM DEVELOPMENT ON THURSDAY AFTERNOON WILL BE
SWINGING FAIRLY RAPIDLY THROUGH WITH STRONG PV LOBE LIFTING TO THE
NORTHEAST. MAIN UPPER WAVE WILL BE FAIRLY SLOW TO WOBBLE THROUGH THE
DAKOTAS THROUGH EARLY IN THE WEEKEND...BUT FIRST PART OF THIS PERIOD
WILL INTRODUCE A DRY SLOT AHEAD OF UPPER CIRCULATION THURSDAY NIGHT
INTO EARLY FRIDAY. AREA OF DIV Q BRUSHES UP AGAINST THE FAR
SOUTHEAST LATE AND WHILE BEST CHANCE FOR PRECIPITATION WILL CONTINUE
WELL SOUTHEAST...DID NUDGE A SMALL CHANCE FOR A LIGHT SHOWER INTO
THE FAR SOUTHEAST FOR A FEW HOURS AROUND DAYBREAK ON FRIDAY. IN
GENERAL...THE DRIER AIR WILL WORK THROUGH AREAS SOUTH OF THE UPPER
LOW AND WITH DIMINISHING WINDS ON THURSDAY NIGHT...WILL FIND LOWS
BACK IN THE UPPER 40S TO LOWER 50S FOR MOST.

SEVERAL DETERMINISTIC MODELS INDICATE A WEAK CONVERGENCE BOUNDARY
SLIDING THROUGH THE AREA ON LATER FRIDAY AFTERNOON AND FRIDAY
EVENING. AIRMASS DOES GET SOMEWHAT UNSTABLE...AND APPEARS TO BE
SETUP FOR DECENT MIXING WITH THE WEST TO SOUTHWEST FLOW COMPONENT AT
LOWER LEVELS THROUGH THE DAY. NET EFFECT WILL LIKELY BE AN ALMOST
UNCAPPED PROFILE WITH 400-700 J/KG INSTABILITY AND UNIMPRESSIVE
SHEAR. LIKELY WILL BE THE UNFAVORABLE AND WEAKLY SUBSIDENT LARGER
SCALE THAT WILL KEEP ACTION AT BAY UNTIL LATER INTO THE DIURNAL
CYCLE...WHEN PERHAPS SOME WEAK LOW LEVEL MOISTURE POOLING DUE TO
INDUCING SOMEWHAT STRONGER CONVERGENCE THAN MODEL INDICATED. STILL
WILL BE FAIRLY ISOLATED TO SCATTERED EVEN IT DOES DEVELOP WITH
MOISTURE LIMITATIONS.

AFTER VERY SHORT TERM...LOOKS LIKE LATER FRIDAY NIGHT INTO SATURDAY
WILL BE THE BEST CHANCE FOR PRECIPITATION ACROSS THE AREA...ALBEIT
MUCH LIGHTER THAN SHORTEST RANGE PRECIPITATION. UPPER TROUGH SWINGS
PAST WITH VERY COOL TEMPERATURES ALOFT. SHOULD BE PLENTY OF LOWER
LEVEL SHOWERS EVEN BEHIND PASSAGE OF UPPER WAVE ON SATURDAY
AFTERNOON WHICH CONTINUE TO ROTATE THROUGH NORTHEASTERN CWA.
BLUSTERY AND COOL DAY...WITH HIGHS UPPER 50S TO MID 60S. GFS
ENSEMBLE TEMPERATURE GUIDANCE STRONGLY SUGGESTS THAT COOLER IS
BETTER FOR SATURDAY. WINDS WILL DIMINISH...BUT A COOL NIGHT ON
SATURDAY NIGHT AS CLEARING PUSHES INTO THE WEST HALF.

FOR THE EXTENDED RANGE /SUNDAY THROUGH WEDNESDAY/ A FAIRLY QUIET
START WITH BRIEF RIDGING IN PLACE. STRETCHED OUT THE DIURNAL RANGE A
BIT FROM INITIALIZATION...AS EVEN WITH WET GROUND SHOULD BE ABLE TO
GET TOWARD FULL 850 HPA MIXING ON SUNDAY. DEVELOPMENT OF RETURN FLOW
FROM WEST TO EAST ON SUNDAY NIGHT INTO MONDAY MORNING. GFS/ECMWF
SHOWING SOME WEAK ELEVATED INSTABILITY/MOISTURE RETURN BY LATER
MONDAY...AND RELUCTANTLY INTRODUCED A LOW CHANCE FOR THUNDERSTORMS.
ANOTHER UPPER TROUGH WILL SETTLE INTO THE NORTHERN PLAINS TUESDAY
INTO WEDNESDAY...BUT THIS SOURCE WILL BE WITHIN LARGER SCALE
NORTHWEST FLOW AND IS SOMEWHAT MORE PROGRESSIVE THAN SHORT TERM
SYSTEM. SOME UNCERTAINTY IN TIMING AS BOUNDARY PUSHES THROUGH THE
AREA BUT HIGHEST CHANCES APPEAR CURRENTLY TO WORK THROUGH DURING THE
MONDAY NIGHT THROUGH TUESDAY NIGHT PERIOD. GENERALLY...TEMPERATURES
WILL BE WORKING SLOWLY UPWARD THROUGH TUESDAY...THEN SLIPPING BACK A
TOUCH WITH BOUNDARY PASSAGE AND PRECIPITATION LATER TUESDAY INTO
WEDNESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 559 PM CDT WED MAY 29 2013

A MORE ORGANIZED ROUND OF THUNDERSTORMS WILL PUSH SSW TO NNE
ACROSS THE AREA THIS MID TO LATE EVENING...AFFECTING THE
HON/FSD/SUX TAF SITES. MVFR CONDITIONS ARE EXPECTED WITH THESE
STORMS...AND SOME WILL CONTAIN LARGE HAIL AND VERY STRONG WIND
GUSTS TO 50+ KTS. A MOIST AIRMASS WILL SETTLE OVER THE REGION
AGAIN LATE TONIGHT/EARLY THURSDAY WITH WIDESPREAD IFR CONDITIONS
LOOKING LIKELY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR SDZ061-062-066-
     067-070-071.

MN...NONE.
IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR IAZ001>003-
     012>014-020>022-031-032.

NE...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NEZ013-014.

&&

SHORT TERM...08
LONG TERM...CHAPMAN
AVIATION...
Hazardous weather outlook, May 29, 6:32 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
732 PM CDT WED MAY 29 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
732 PM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL SPREAD NORTH ACROSS THE AREA THIS EVENING AND
THROUGH THE OVERNIGHT HOURS. HAIL TO THE SIZE OF QUARTERS AND
WIND GUSTS TO 60 MPH WILL BE THE PRIMARY THREATS THIS
EVENING...MAINLY IN AREAS SOUTH OF INTERSTATE 90. AN ISOLATED
TORNADO IS ALSO POSSIBLE...MAINLY NEAR THE MISSOURI RIVER VALLEY.
AS THE STORMS CONTINUE INTO THE OVERNIGHT HOURS...THE PRIMARY
THREATS WILL TRANSITION TO HEAVY RAIN AND ISOLATED WIND GUSTS TO
60 MPH.

FLOODING...
ONE OF THE BIGGER THREATS LATE THIS AFTERNOON AND TONIGHT IS FOR
AREAS OF HEAVY RAIN. CELLS MAY CONTINUALLY TRACK FROM SOUTHWEST
TO NORTHEAST. IF THIS HAPPENS...LOCALLY HEAVY RAINFALL OF 2 TO 3
INCHES WILL BE POSSIBLE FOR AREAS ALONG AND EAST OF THE JAMES
RIVER VALLEY.

WITH THE RECENT HEAVY RAINFALL...SMALLER CREEKS AND STREAMS HAVE
RISEN OUT OF THEIR BANKS IN PARTS OF NORTHWEST IOWA AND EXTREME
SOUTHEAST SOUTH DAKOTA. THESE HAVE RECEDED IN THE SHORT
TERM...BUT WITH AREAS OF HEAVY RAIN ANTICIPATED TONIGHT...THESE
SMALLER TRIBUTARIES MAY AGAIN RISE INTO FLOOD.

RIVER FLOODING IS ALSO OCCURRING OR FORECAST TO OCCUR ALONG
PORTIONS OF THE VERMILLION RIVER...LITTLE SIOUX RIVER...AND LOWER
BIG SIOUX RIVER. SEE ASSOCIATED FLOOD WARNINGS FOR MORE
INFORMATION ON TIMING AND EXPECTED CREST HEIGHTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY MORNING
INTO THE AFTERNOON. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED A FEW STORMS COULD PRODUCE HAIL TO THE SIZE OF
QUARTERS...60 MPH WIND GUSTS AND ISOLATED TORNADOES. THIS THREAT
SHOULD EXIST MAINLY EAST OF INTERSTATE 90.

MORE THUNDERSTORMS....A FEW OF WHICH MAY BE SEVERE...ARE LIKELY
THURSDAY AND THURSDAY NIGHT...CONTINUING THE FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 2 AM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Omaha radar (KOAX), 128 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ida

When
May 29, 7:50 PM CST
Where
Ida County, 2.9 mi ESE of Battle Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.300, -95.550

Thunderstorm winds caused tree damage.

Flash Flood, Plymouth

When
May 29, 8:43 PM CST to 10:00 PM CST
Where
Plymouth County, 1.23 mi NE of Le Mars to 2.31 mi ENE of Le Mars
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.790, -96.150

Heavy rain caused flash flooding of roads and low areas. A retirement center was surrounded by water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452849, 452852.